MAUDE Adverse Event Report: PENUMBRA, INC. RUBY COIL; HCG, KRD

PENUMBRA, INC. RUBY COIL; HCG, KRD
Model Number RBY2C2457-B
Medical Device Problem Codes Failure to Advance (2524); Physical Resistance/Sticking (4012); Premature Separation (4045)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 03/06/2020
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
This device is available for return.A follow up mdr will be submitted upon completion of the device investigation.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the internal iliac artery using ruby coils and a non-penumbra microcatheter.During the procedure, while advancing the ruby coil through the microcatheter, the physician encountered resistance, and the ruby coil became stuck.The physician then decided to remove it.While removing the ruby coil, it unintentionally detached inside the microcatheter; therefore, the microcatheter containing the detached ruby coil was removed, and the ruby coil was flushed out.The procedure was completed using two other ruby coils, eleven non-penumbra coils, and the same microcatheter.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Results: the pusher assembly was fractured on its proximal end.The total length of the pusher assembly was approximately 171.0 cm; therefore, approximately 5.0 cm of the pusher assembly was fractured and not returned for evaluation.The pull wire was also not returned for evaluation.The embolization coil was undamaged and detached from the pusher assembly.Conclusions: evaluation of the returned ruby coil confirmed a detached embolization coil and revealed a fractured pusher assembly.If the device is forcefully advanced against resistance or is otherwise mishandled at extreme angles during use, damage such as a kink and subsequent fracture may occur.If the pusher assembly fractures, the embolization coil will detach.The proximal fractured segment of the pusher assembly and the microcatheter identified in the procedure were not returned for evaluation; therefore, the root cause of resistance could not be determined.Penumbra coils are inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.H3 other text : placeholder.

Brand Name
RUBY COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key9913666
Report Number3005168196-2020-00488
Device Sequence Number16926918
Product Code HCG
UDI-Device Identifier00814548019291
UDI-Public00814548019291
Combination Product (Y/N)Y
Initial Reporter CountryJA
PMA/510(K) Number
K173614
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source distributor,foreign,health pr
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 03/09/2020
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberRBY2C2457-B
Device Catalogue NumberRBY2C2457
Device Lot NumberF90506
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer04/03/2020
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Initial Date Received by Manufacturer 03/09/2020
Supplement Date Received by Manufacturer05/06/2020
Initial Report FDA Received Date04/01/2020
Supplement Report FDA Received Date06/01/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age79 YR
Date Report Sent to FDA01/01/2005